Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 183, NWS Norman, OK

May 11, 2001Love County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 11, 2001, 7:54 PM CDT for Love County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 7:54 PM CDT (00:54 UTC)
Expired
May 11, 2001, 8:45 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Love County, OK

The radar

The Norman radar (KTLX), 150 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 120054
SVROKC
OKC085-120145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOVE COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 845 PM CDT

* AT 754 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES NORTH OF MARIETTA...MOVING EAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE MARIETTA

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

LAT...LON 3406 9715 3393 9721 3385 9702 3406 9698

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:10 PM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, May 11, 2:10 PM CDT, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
210 PM CDT FRI MAY 11 2001

TSRA CONTINUE TO DEVELOP ALONG COLD FRONT NEAR THE KANSAS/OKLAHOMA BORDER
AND ALONG OUTFLOW BOUNDARY ACROSS NORTHEAST OKLAHOMA. MEANWHILE
CONTINUE TO WATCH SLOW PROGRESS OF MCV ACROSS SOUTHWEST OKLAHOMA WHICH
HAS RESULTED IN MOSTLY SCATTERED ELEVATED SHRA. BEST AREAL COVERAGE OF
PRECIP HAS BEEN ACROSS NORTH CENTRAL AND NORTHEAST OKLAHOMA WHERE CAP
IS WEAKEST. MID/UPPER LEVEL DEFORMATION SHOULD SUSTAIN CONVERGENCE
ALONG THESE BOUNDARIES OVERNIGHT WITH NORTHWEST MID LEVEL FLOW BRINGING
CONVECTION SOUTHWARD INTO MOST OF THE EASTERN HALF OF THE AREA. PLAN ON
HIGHEST POPS MAINLY ALONG AND EAST OF INTERSTATE 35 WITH CHANCE POPS FOR
AREAS WEST OF INTERSTATE 35. WILL MONITOR LATEST RADAR TRENDS BEFORE
ISSUANCE FOR FINAL DECISION. NOT SURE HOW FAR SOUTH COLD FRONT WILL BE
BY 12 SATURDAY ALTHOUGH OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION MAY
EFFECTIVELY ACT AS THE PRIMARY CONVERGENCE ZONE WELL SOUTH OF IT. IN
ADDITION TO THE POSSIBILITY OF LINGERING MORNING CONVECTION...CONCERNED
THAT POOLING OF BOUNDARY LAYER MOISTURE MAY TAKE PLACE NORTH OF
SYNOPTIC BOUNDARY SATURDAY ALLOWING THE ATMOSPHERE TO DESTABILIZE QUITE
EASILY WITH ADDITIONAL DIABATIC HEATING WITH ONLY WEAK LIFT LIKELY
REQUIRED FOR NEW DEVELOPMENT. SO WILL MAINTAIN SMALL POPS FOR THE
SOUTHERN TIER FOR ALL OF SATURDAY. BY SATURDAY NIGHT/SUNDAY IT APPEARS
UPPER RIDGE AND SUBSIDENCE WILL GRADUALLY STRENGTHEN WITH LITTLE TO NO
CHANCE OF PRECIP CONTINUING THROUGH MONDAY.

IN THE EXTENDED...SIGNIFICANT DIFFERENCES IN THE LONGWAVE PATTERN ARE
DISPLAYED BY THE GLOBAL MODELS BY DAYS 3 AND 4 WHICH ARE LIKELY DUE TO
POORLY RESOLVED SHORTWAVES MOVING QUICKLY INTO THE WEST COAST ANY OF
WHICH COULD RESULT IN PRECIP CHANCES. WITH SO MUCH UNCERTAINTY THIS FAR
OUT AND THE POTENTIAL FOR QUICK MOISTURE RETURN AND CLIMATOLOGICALLY
GREATER INSTABILITY PLAN TO ERROR ON THE SIDE OF CAUTION AND CONTINUE
WITH CHANCE POPS FOR TUESDAY THROUGH FRIDAY.

GAG 55/80/58/86/61 30000
PNC 55/79/56/82/64 40000
HBR 60/80/56/84/64 32000
OKC 60/79/56/82/65 80000
SPS 65/81/60/84/65 33000
DUR 64/80/56/81/60 43000

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, May 11, 3:42 PM CDT, 4 hours 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    6 S MERIDIAN              OK   .75 INCH HAIL
05/11/01   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 11, 4:12 PM CDT, 3 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    6 S MERIDIAN              OK   1.00 INCH HAIL
05/11/01   LOGAN                          PUBLIC REPORT

KT
Local storm report, May 11, 6:41 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    8 N CENTRAHOMA            OK   .75 INCH HAIL
05/11/01   COAL                           PUBLIC REPORTS

KT
Local storm report, May 11, 7:24 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    2 ENW CANUTE               OK   .75 INCH HAIL
05/11/01   WASHITA                        PUBLIC REPORT

KT
Local storm report, May 11, 7:40 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    ELK CITY                  OK   2.00 INCH HAIL
05/11/01   BECKHAM                        REPORTED BY ELK CITY
                                          FIRE DEPARTMENT

0735 PM    ELK CITY                  OK   .75 INCH HAIL
05/11/01   BECKHAM                        REPORTED BY ELK CITY
                                          FIRE DEPARTMENT

KT
Local storm report, May 11, 7:48 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT FRI MAY 11 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    MADILL                    OK   .88 INCH HAIL
05/11/01   MARSHALL                       REPORTED BY COUNTY
                                          SHERIFFS OFFICE

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:19 PM CDTSevere Thunderstorm WarningOUNMarshall41 min
May 11, 7:30 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon45 min
May 11, 8:16 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer29 min
May 11, 10:13 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita47 min
May 11, 11:50 PM CDTSevere Thunderstorm WarningOUNBeckham30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.